the winds of change…

the winds of change…

Just over five years ago, I took the California state bar exam. If you’re not familiar, the bar exam is the test you must take in order to become a licensed attorney. With three entire days of testing, it’s a rigorous exam, one which you have to spend months studying for if you have any hopes of passing.

The two and a half months I spent studying for the test are a blur. On the first day of bar study class, the instructor gave us information about the next few months. I don’t remember much about what he said, but one thing in particular really stuck with me:

“Smoking is a disgusting habit. It will ruin your health in ways you can’t even imagine and will eventually kill you. You should absolutely quit. But don’t stop smoking in the next three months.  The bar exam is one of the most stressful things you will ever go through, and you don’t want to fuck up the big day by trying to make yourself a better person. If you smoke, use recreational drugs, are an alcoholic or a sex addict: Don’t change a single thing until the day after you take the bar.”

I view getting married the same way: now is not the time for any major changes. Which is why I think I just broke the cardinal rule of getting married.  For two reasons.

New medication

I had an appointment with my cardiologist this week (this is my postural orthostatic tachycardia syndrome/dysautonomia doctor) to go over a wedding game plan. He thinks he can schedule me for an IV before the wedding, and he wants me to try a new medication: Florinef. Florinef is a corticosteroid that is typically prescribed for adrenal insufficiency. It helps to increase blood plasma volume and aids in the retention of water.  Florinef is often prescribed for POTS. If you would like to read more about Florinef, there is a great post on POTSgrrl’s blog.

My doctor’s primary purpose in prescribing this medication is to get me through the wedding. If it works well, we may consider it long term. While I am excited about the possibilities Florinef holds, trying a new medication isn’t without its risks. It’s not unusual for me (or someone with POTS in general) to have a bad reaction to a medication, and the Florinef could potentially leave me feeling worse. Unfortunately, there’s only one way to find out.

Temporary Medication Stop

tweet rash on boob
but that’s sexy too, right??

For a while now, I have wondered if I might have mast cell activation syndrome (MCAS or MCAD).  Mast cells are developed in the bone marrow and secrete histamine, making them important in allergic reactions and anaphylaxis. MCAD is characterized by the accumulation of genetically altered mast cells and/or abnormal release of mast cell mediators. I don’t know much about MCAD yet, so please feel free to share your insight.

I don’t know that I have MCAD, and I think it’s certainly possible that I don’t. However, the fact that I often have severe allergies, rashes, and stomach upset make it worth looking into.

So, next week I have an appointment with Dr. Andrew White, a mast cell specialist who literally wrote the article on MCAD and POTS. I’m fortunate that someone so knowledgeable about MCAD, and who has at least a working understanding of POTS, is here in my county. He’s kind of an MCAD/POTS rockstar, and I’m just another adoring fan who will probably try to throw my bra onstage.

To say I’m excited about this appointment would be an understatement.

pollen count for this week
fortunately, the pollen count gets a little better as the week goes on

Of course, to prepare for this appointment, I have to stop any allergy-related medications, which includes the H1 and H2 blockers and cromolyn. For a week. I’m only on day one and am already wondering if I can just take sleeping pills for the next week so I can sleep through the sneezing, itching, flushing and nausea.

I’m getting married in exactly two weeks, and just made two major changes. I’m not sure if that makes me an idiot, or just really confident. Probably the former. But, as long as I continue all my other bad habits, I think it will be alright.

“And if rains brings winds of change, let it rain on us forever.” – VNV Nation

Smell ya later.
– Linds

12 thoughts on “the winds of change…

  1. Hi Linds,
    Good luck with starting florinef. I have tried it twice and both times stopped. I’m going to give it a third shot soon. You must start this med off very slowly. A quarter a day at first. Increase by a quarter to requires dose as your body adjusts to the medication. You also have to keep up your fluids, salt and potassium. Your cardiologist is a pots specialist so he probably told you this?
    How exciting also that you are getting to see that mcad specialist. We are so behind in Oz in this stuff. I think I have something going on with mast cells also as h1/h2 helps me. I will be watching your posts with updates on these things super closely and with great interest! Hope it all goes well!

  2. Good luck with the Florinef – I’m just surprised you haven’t been offered it sooner, as it’s a standard treatment for POTS here.

    I’m excited for you re the MCAD appt, especially with such a great consultant! Do a post and let us know how it went and what tests you had done (I’m so jealous you have good tests available over there) x

  3. In patients with low blood volume florinef can be helpful – but if your blood volume is NOT low florinef will still increase it and will cause difficulties like pressure headaches.

    When I started my trial of florinef it was with a very low oral dose and it was immediately apparent that there was a problem. Subsequently I had a lot of testing at the Cleveland Clinic Foundation and it was clear why florinef had been a problem – my blood volume is on the high side.

    So my advice is, if your blood volume hasn’t been tested and confirmed to be low, start with a small test dose … you’ll know pretty quick.

    1. you’re absolutely right – florinef wasn’t helpful at all and i knew very quickly. i’m guessing i probably have high, or at least normal, blood volume. thank you so much for your comment – i took a tiny dose as you suggested, and hate to think what would have happened had i taken a full dose!

      1. I’m really sorry that happened – I was hoping it would be helpful for you. Don’t be afraid of the IV on your big day – even if you’re blood volume is normal to high (as mine is) your body is way better prepared to deal with the extra fluids from an IV in a healthy way. Wishing you best.

Leave a Reply

%d bloggers like this: